Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX

October 12, 2018Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2018, 7:19 PM CDT for Brewster County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2018, 7:19 PM CDT (00:19 UTC)
Expired
Oct 12, 2018, 8:15 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS54 KMAF 130019
SVRMAF
TXC043-130115-
/O.NEW.KMAF.SV.W.0182.181013T0019Z-181013T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
719 PM CDT FRI OCT 12 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Brewster County in southwestern Texas...

* Until 815 PM CDT.

* At 718 PM CDT, a severe thunderstorm was located 29 miles northwest
  of Persimmon Gap, or 32 miles south of Alpine, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Santiago Peak, Elephant Mountain, Elephant Mountain Wildlife 
  Management Area, and US HWY 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2974 10367 2993 10374 3016 10330 2979 10316
TIME...MOT...LOC 0018Z 238DEG 21KT 2989 10360 

HAIL...1.25IN
WIND...60MPH
 
$$

24
1 follow-up statement
048 
WWUS54 KMAF 130040
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
740 PM CDT FRI OCT 12 2018

TXC043-130115-
/O.CON.KMAF.SV.W.0182.000000T0000Z-181013T0115Z/
Brewster TX-
740 PM CDT FRI OCT 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WEST CENTRAL BREWSTER COUNTY...

At 740 PM CDT, a severe thunderstorm was located 22 miles southwest
of Marathon, or 30 miles south of Alpine, moving northeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Santiago Peak and Elephant Mountain Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2981 10356 2997 10361 3016 10330 2979 10316
TIME...MOT...LOC 0040Z 238DEG 21KT 2996 10347 

HAIL...1.75IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 6:48 PM CDT, 31 minutes earlier.

Area forecast discussion, Oct 12, 6:48 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
648 PM CDT Fri Oct 12 2018

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

At issuance, VFR conditions prevail areawide, though conditions
will deteriorate late this evening from west to east as
thunderstorms overspread the region. MVFR to potentially IFR
visibility in heavy rain will result at area terminals, with
lightning, gusty winds, and hail possible with any storm. Have
maintained TEMPO mention at this time, though later issuances may
need to include prevailing TS depending on radar trends. Low
ceilings may linger through the early morning hours Saturday,
particularly at CNM/HOB/MAF, with VFR conditions expected to
return areawide by the afternoon. Winds will remain elevated,
shifting the WSW by the end of the period.

&&

.PREV DISCUSSION... /issued 335 PM CDT Fri Oct 12 2018/

DISCUSSION...

..Heavy rainfall still expected overnight then turning much colder
Sunday...

Have your rubber boots handy then get your winter coats out as an
active fall weather pattern continues. We are in all tropical mode
to start off the forecast as former hurricane and now Tropical
Depression Sergio begins to affect our area. The storm made
landfall last night over Baja California and will accelerate
across northern Mexico within southwest flow aloft. While the low
level circulation will diminish across Mexico's higher terrain,
the associated slug of tropical moisture will stay in tact.
Meanwhile, a cold front will slowly move south across the area
tonight, sharpening a baroclinic zone from west to east near the
I-20 corridor. Rich gulf moisture will remain in place ahead of
Sergio as PWATs are already near record levels! While a few
storms are possible this afternoon, large scale forcing will
increase significantly this evening and overnight across the area
as Sergio arrives. This will signal more widespread thunderstorm
development across far West Texas reaching the Guadalupe Mountains
around sunset, then spreading across the rest of the area through
the night.

The severe threat looks interesting overnight. Lapse rates will
not be too steep, but vertical shear and elevated instability will
increase along the cold front. A few storms could produce large
hail and damaging winds while an isolated tornadoes are even
possible mainly along and either side of I-20 overnight. Make sure
you have a way to receive warnings overnight as it could be
fairly active. As mentioned above, moisture levels are at record
highs and the ground is still saturated from the widespread heavy
rain and flooding last week. Even though the remnants of Sergio
look to move quickly through the area, heavy rain could focus
along the cold front and several locations could pick up 1-3" very
quickly. With all this being said will go ahead with a Flash
Flood Watch from around I-20 north where the heaviest rain is
forecast to fall. Rain will end from west to east Saturday with
clearing conditions and warming temperatures by afternoon.

There is no rest for the weary as attention then turns to our next
weather maker, a strong cold front due to arrive Sunday. An upper
trough will dig across the Rockies this weekend and phase with a
southern stream storm system over Arizona. Very cold air associated
with the northern trough will sweep across the Plains arriving in
our area sometime Sunday. Models continue to struggle with timing of
the front showing a wide variety of solutions. As the upper
trough digs to our west, height falls will act to slow the front
Sunday. It appears much of the area will see warmer temperatures
so have increased highs slightly. Once the front does arrive,
temperatures will fall 30-40 degrees within a few hours with
gusty northerly winds developing! Strong winds are likely through
Guadalupe Pass and a High Wind Watch will be issued soon.

Cold, surface high pressure will build in Sunday night as
temperatures are expected to fall to near record lows (even with
cloudy skies)! The coldest temperatures will reside across northern
Lea county and higher elevations of the Guadalupe and Davis
Mountains. These locations could see their first freeze of the
season so look for a Freeze Watch soon. Other areas will be
monitored for a light freeze. Southwesterly flow aloft and Gulf
moisture overriding the front will allow for some light
precipitation across the area early next week. It is not out of the
question that freezing drizzle/light sleet may mix in with the rain
mainly over northern Lea county Monday morning. No accumulations are
expected at this time, but the situation will continue to be
monitored. Clouds and continued CAA will keep temperatures nearly 40
degrees below average Monday afternoon!

The upper trough looks to stay parked to our west much of next week
as it becomes cut off from the main flow. Overall, this spells a
chilly week with periods of showers across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  75  59  70 / 100  70  10  50
Carlsbad                       59  77  58  72 / 100  30   0  10
Dryden                         68  87  66  82 /  40  10  10  30
Fort Stockton                  64  81  61  77 /  60  20  10  20
Guadalupe Pass                 55  70  55  65 / 100  20  10  10
Hobbs                          58  74  56  66 / 100  50  10  20
Marfa                          56  77  52  76 /  50  10  10  10
Midland Intl Airport           65  77  61  73 / 100  50  10  40
Odessa                         64  77  61  73 /  90  50  10  30
Wink                           64  79  60  75 /  90  30  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Saturday morning for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Saturday morning for Andrews-Borden-
     Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-Howard-
     Loving-Martin-Midland-Mitchell-Reeves County and Upper
     Trans Pecos-Scurry-Van Horn and Highway 54 Corridor-Winkler.

&&
Hazardous weather outlook, Oct 12, 2:39 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
239 PM CDT Fri Oct 12 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
239 PM CDT Fri Oct 12 2018 /139 PM MDT Fri Oct 12 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected, especially overnight along and north of
Interstate 20.  Any storms that do develop will be accompanied by
frequent lightning.  A few storms could become severe, producing
large hail. Isolated tornadoes cannot be ruled out. Heavy rainfall
will result in localized flash flooding, especially in urban areas
and locations that had heavy rainfall during the past week.

A Flash Flood Watch is in effect for Southeast New Mexico and most
of West Texas north of Interstate 20.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm activity will continue into Saturday, with heavy
rainfall resulting in localized flash flooding, especially north of
Interstate 20 in West Texas.

A Flash Flood Watch is in effect for Southeast New Mexico and most
of West Texas north of Interstate 10 through mid morning Saturday.

Gap winds will be possible through Guadalupe Pass Sunday night and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Special weather statement, Oct 12, 6:26 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT FRI OCT 12 2018

TXZ074-075-130000-
Pecos-Davis/Apache Mountains Area-
626 PM CDT FRI OCT 12 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS AND NORTHERN
BREWSTER COUNTIES...

At 625 PM CDT, a strong thunderstorm was located 22 miles north of
Marathon, or 29 miles southwest of Fort Stockton, moving east at 20
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Sierra Madera and US HWY 385.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3043 10317 3057 10323 3075 10284 3037 10280
TIME...MOT...LOC 2325Z 253DEG 17KT 3052 10312

24
Special weather statement, Oct 12, 6:53 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
653 PM CDT FRI OCT 12 2018

TXZ080-081-130045-
Big Bend Area TX-Marfa Plateau TX-
653 PM CDT FRI OCT 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles northeast of Big Bend Ranch State Park, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

LAT...LON 2971 10383 2985 10389 2998 10364 2973 10353
TIME...MOT...LOC 2353Z 247DEG 12KT 2980 10377

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:36 PM CDTSevere Thunderstorm WarningMAFPecos41 min
Oct 12, 8:09 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Oct 12, 8:33 PM CDTSpecial Weather StatementMAFBrewster42 min
Oct 12, 8:46 PM CDTSpecial Weather StatementMAFPecos44 min
Oct 12, 8:55 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos65 min
Oct 12, 9:05 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos70 min
Oct 12, 9:20 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos70 min
Oct 12, 9:23 PM CDTSpecial Weather StatementMAF37 min
Oct 12, 9:30 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Oct 12, 9:40 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Oct 12, 9:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 12, 9:58 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
Oct 12, 10:27 PM CDTSevere Thunderstorm WarningMAFPecos63 min
Oct 12, 10:45 PM CDTSpecial Weather StatementMAFPecos45 min
Oct 12, 10:53 PM CDTSpecial Weather StatementMAFPecos67 min
Oct 12, 10:55 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Oct 12, 10:56 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Oct 12, 11:11 PM CDTSpecial Weather StatementMAFPecos34 min
Oct 12, 11:41 PM CDTAreal Flood AdvisoryMAFTerrell2 hr
Oct 12, 11:42 PM CDTSpecial Weather StatementMAFPecos33 min
Oct 12, 11:56 PM CDTSevere Thunderstorm WarningMAFTerrell94 min
Oct 13, 12:03 AM CDTSevere Thunderstorm WarningMAFPecos57 min
Oct 13, 12:43 AM CDTSpecial Weather StatementMAFReeves32 min
Oct 13, 1:10 AM CDTSpecial Weather StatementMAFPecos20 min
Oct 13, 1:17 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Loving, Pecos, Reeves, Ward and 1 more118 min
Oct 13, 1:23 AM CDTSpecial Weather StatementMAFPecos37 min
Oct 13, 1:27 AM CDTFlash Flood WarningMAFHoward5 hr
Oct 13, 1:30 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Oct 13, 2:02 AM CDTSpecial Weather StatementMAFPecos13 min
Oct 13, 2:26 AM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Midland, Pecos, Upton and 2 more3 hr
Oct 13, 2:26 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton64 min
Oct 13, 2:34 AM CDTSpecial Weather StatementMAFEctor26 min
Oct 13, 2:58 AM CDTFlash Flood WarningMAFEctor4 hr
Oct 13, 3:12 AM CDTSpecial Weather StatementMAFPecos18 min
Oct 13, 3:36 AM CDTSpecial Weather StatementMAFPecos24 min
Oct 13, 3:40 AM CDTSpecial Weather StatementMAFUpton35 min
Oct 13, 3:41 AM CDTSpecial Weather StatementMAFUpton34 min
Oct 13, 3:45 AM CDTFlash Flood WarningMAFAndrews, Martin, Midland3 hr
Oct 13, 4:05 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
Oct 13, 4:08 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Reagan, Upton3 hr
Oct 13, 4:18 AM CDTSpecial Weather StatementMAFUpton27 min
Oct 13, 4:19 AM CDTSpecial Weather StatementMAFUpton26 min
Oct 13, 4:21 AM CDTSpecial Weather StatementMAFUpton24 min
Oct 13, 4:37 AM CDTFlash Flood WarningMAFGlasscock, Reagan3 hr
Oct 13, 4:46 AM CDTSpecial Weather StatementMAFReagan, Upton44 min
Oct 13, 5:02 AM CDTSpecial Weather StatementMAFReagan28 min
Oct 13, 5:27 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Oct 13, 3:49 PM CDTFreeze WatchMAF24 hr
Oct 13, 3:49 PM CDTHigh Wind WatchMAF13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.